Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 377, NWS Jackson, MS

May 31, 2001Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2001, 12:29 AM CDT for Clay County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 31, 2001, 12:29 AM CDT (05:29 UTC)
Expired
May 31, 2001, 1:15 AM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1841 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
2.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 310529
SVRJAN
MSC025-310615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1229 AM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 115 AM CDT

* AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 26 MILES WEST OF WEST POINT...MOVING EAST AT   
  60 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR WEST POINT AT 1240 AM CDT

WINDS FROM 60 TO 80 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3354 8853 3352 8863 3357 8867 3358 8884
          3362 8892 3364 8902 3375 8901 3377 8891
          3377 8878 3374 8872 3368 8871 3367 8850
          3361 8848 3356 8849

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:35 PM CDT, 8 hours 54 minutes earlier.

Area forecast discussion, May 30, 3:35 PM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT WED MAY 30 2001

SUBSIDENCE INVERSION IN ASSOC WITH MID LEVEL RIDGE IS CAPPING
ATMOSPHERE FOR THE MOST PART THIS AFTN...BUT WEAK SURFACE BOUNDARY
ACROSS NRN PORTIONS OF AREA IS ALLOWING FOR ENOUGH SFC MOISTURE
CONVERGENCE TO BREAK CAP...PARTICULARLY OVER N CNTRL/NE PORTIONS OF
THE FORECAST AREA. ELSEWHERE...WIDELY SCATTERED SHOWER/TSTM ACTIVITY
IS STRUGGLING TO PERSIST IN CAPPED ENVIRONMENT...DESPITE LIFTED
INDICES APPROACHING -9. AS SUN GOES DOWN...EXPECT CONVECTION TO
DIMINISH. WILL KEEP POPS LOW TONIGHT...WITH HIGHEST OVER NW ZONE
GROUPING...WHERE ARE MAY BE AFFECTED LATE TONIGHT BY MCS TO DEVELOP
OVER THE ARKLATEX REGION.

STILL APPEARS THAT THUR/THUR NIGHT WILL BE THE BEST TIME FRAME FOR
GOOD THUNDERSTORM COVERAGE. A SIGNIFICANT SHORTWAVE TROUGH AXIS
CURRENTLY OVER THE SRN/CNTRL PLAINS WILL TRANSLATE SOUTHEAST INTO
THE LOWER MS VALLEY REGION THURS...AND ALL MODELS ARE IN GOOD
AGREEMENT ON THIS. BIGGEST CHALLENGE IS PICKING OUT THE DETAILS WITH
THE COMPLEX SURFACE/THERMODYNAMIC PATTERN DEPICTED BY MODELS. AM
IMPRESSED WITH THE UPPER JET STRUCTURE THAT WILL COME INTO PLAY BY
LATE THURS...AND FEEL THIS SHOULD EVENTUALLY HELP CONVECTION TO
BECOME BETTER ORGANIZED AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT...
AS SUPPORTED BY ETA/AVN LOW LEVEL MOISTURE CONVERGENCE AND
INSTABILITY PATTERNS. AGREE A SEVERE WEATHER THREAT EXISTS FOR MOST
ZONES ON THURSDAY...BUT MID LEVEL WIND FIELDS LOOK A LITTLE TOO WEAK
TO MENTION SEVERE AT THIS TIME AND WILL DEFER OPTION TO THE NEXT
SHIFT WHEN THE PICTURE WILL HOPEFULLY BE A LITTLE MORE CLEAR.

WITH PASSAGE OF THE COLD FRONT THURS NIGHT...EXPECT
MOISTURE/INSTABILITY TO SWEPT OUT OVER ALL EXCEPT THE SOUTHEAST
COUNTIES...WHERE CONVECTION WILL LIKELY HANG ON UNTIL FRI MORNING. A
DRIER AIRMASS WILL MOVE IN ASSOC WITH STRONG SUBSIDENCE.

IN THE EXTENDED...ANOTHER SHORTWAVE TROF WILL RACE TOWARDS AREA
SATURDAY...BUT WITH LITTLE MOISTURE TO WORK WITH...EXPECT ONLY A
SMALL BAND OF WIDELY SCATTERED SHOWERS AT BEST. MID LEVEL RIDGE WILL
KEEP THINGS DRY SUNDAY AND MONDAY BEFORE RAPID RETURN FLOW INCREASES
MOISTURE AHEAD OF NEXT SYSTEM TUES/WED.

JAN 70/87/65/84/61 25521
MEI 68/88/66/85/60 25521

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:01 PM CDTSevere Thunderstorm WarningJANClarke29 min
May 30, 8:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones25 min
May 30, 9:31 PM CDTTornado WarningJANBolivar, Washington44 min
May 30, 9:57 PM CDTSevere Thunderstorm WarningJANBolivar, Washington48 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningJANSunflower47 min
May 30, 10:46 PM CDTSevere Thunderstorm WarningJANHumphreys29 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningJANLeflore43 min
May 30, 10:49 PM CDTSevere Thunderstorm WarningJANWashington26 min
May 30, 11:08 PM CDTSevere Thunderstorm WarningJANGrenada37 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANHinds29 min
May 30, 11:35 PM CDTSevere Thunderstorm WarningJANCarroll40 min
May 30, 11:45 PM CDTSevere Thunderstorm WarningJANGrenada15 min
May 30, 11:56 PM CDTSevere Thunderstorm WarningJANMontgomery49 min
May 31, 12:02 AM CDTSevere Thunderstorm WarningJANWebster43 min
May 31, 12:19 AM CDTSevere Thunderstorm WarningJANHumphreys26 min
May 31, 1:20 AM CDTSevere Thunderstorm WarningJANHolmes25 min
May 31, 12:17 PM CDTSevere Thunderstorm WarningJANLawrence28 min
May 31, 1:19 PM CDTSevere Thunderstorm WarningJANCovington, Jones41 min
May 31, 1:32 PM CDTSevere Thunderstorm WarningJANJasper43 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee27 min
May 31, 1:52 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale53 min
May 31, 2:16 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee29 min
May 31, 2:26 PM CDTSevere Thunderstorm WarningJANJones34 min
May 31, 2:43 PM CDTSevere Thunderstorm WarningJANLauderdale32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.